Florida, 2020

Tropical Storm in Florida, November 8 to 9, 2020

November 8 to 9, 2020 · NWS TBW · 7 events in 7 counties and zones

Hurricane Eta originated from a tropical depression that formed in the central Caribbean Sea on October 31st. The depression strengthened into Tropical Storm Eta later that day and continued rapid intensification to major hurricane status on November 2nd while moving westward across the western Caribbean, reaching peak intensity of 150 mph and 923 mb on November 3rd, before making landfall near…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Hurricane Eta originated from a tropical depression that formed in the central Caribbean Sea on October 31st. The depression strengthened into Tropical Storm Eta later that day and continued rapid intensification to major hurricane status on November 2nd while moving westward across the western Caribbean, reaching peak intensity of 150 mph and 923 mb on November 3rd, before making landfall near Puerto Cabezas, Nicaragua. Eta meandered across Nicaragua and Honduras while weakening to a tropical depression through November 5th before emerging over the northwest Caribbean Sea while gradually turning northeast. Eta regained tropical storm status on November 6th and made landfall in Cuba on the 7th, emerged in the Florida Straits and turned westward on the 8th before making landfall in the Florida Keys later that day. The storm made a southwest jog into the southeastern Gulf of Mexico on the 9th before it briefly stalled then turned northward on the 10th. Eta accelerated north-northeast across the eastern Gulf toward the western Florida coast and briefly strengthened to a minimal hurricane during the early morning hours on the 11th, reaching a second peak of 75 mph and 983 mb while centered about 170 miles south-southwest of Tampa. Eta then weakened to a tropical storm as it approached the peninsula and made landfall on November 12th near Cedar Key around 4 AM EST with maximum sustained winds of 50 mph and a minimum central pressure of 996 mb.

The highest measured wind gust in west central Florida was 60 mph at Punta Gorda (KPGD) in Charlotte County. Greatest water level rises occurred at Old Port Tampa in Hillsborough County, where a peak of 3.87 ft MHHW was observed. Area rainfall amounts were generally in the 5- to 10-inch range, with a maximum storm total rainfall amount of 10.39 inches recorded near Sun City Center in Hillsborough County.

Levy County- In Levy County the highest wind reported from Hurricane Eta was a gust of 50 mph at a mesonet site on Cedar Key. Rainfall was below 5 inches across the area with no significant damage being reported. The maximum storm surge was 2.10 ft MHHW in Cedar Key.

Citrus County- In Citrus County the highest wind reported from Hurricane Eta was a gust of 53 mph at a mesonet site in Crystal River. Rainfall was below 5 inches across the area with the highest total being 3.64 inches in Inverness. No significant damage was reported.

Hernando County- In Hernando County the highest wind reported from Hurricane Eta was a gust of 48 mph at a mesonet site in Weeki Wachee. Rainfall was below 5 inches across the area with the highest total being 3.18 inches at the Brooksville-Tampa Regional Airport. No significant damage was reported.

Pasco County- In Pasco County the highest wind reported from Hurricane Eta was a gust of 44 mph at the AWOS located at the Zephyrhills Municipal Airport. Rainfall was generally around 5 inches across the area with the highest total being 5.05 inches in Holiday. No significant damage was reported.

Pinellas County-In Pinellas County the highest wind reported from Hurricane Eta was a gust of 60 mph at the weather flow site on Clearwater Beach. Rainfall was generally above 5 inches with the highest rain total being 9.11 inches at a site in St. Petersburg. The wind resulted in many homes being damaged, as well as knocking over trees and power lines. There was also significant beach erosion along southwest facing beaches from Redington Shore to Pass-a-Grill. Pinellas County Emergency Management reported 88 homes with major damage, 621 homes with minor damage, and 1,496 other homes being affected. The total property damage by Eta in Pinellas County was estimated at $40.1 million. The maximum storm surge was 3.47 ft MHHW at St. Pete Beach.

Hillsborough County- In Hillsborough County the highest wind reported from Hurricane Eta was a gust of 59 mph at the weather flow site at the Tampa Bay Cut. Rainfall was generally above 5 inches, with the highest rain total being 10.39 inches at a site in Sun City Center. The wind resulted in some homes being damaged, as well as knocking over trees and power lines. Hillsborough County Emergency Management reported 8 homes with major damage, 15 homes with minor damage, and 10 other homes being affected. The total property damage by Eta in Hillsborough county was estimated at $485,00. The maximum storm surge was 3.87 ft MHHW at Old Port Tampa.

Manatee County-In Manatee County the highest wind reported from Hurricane Eta was a gust of 54 mph at the ASOS site at Sarasota-Bradenton International Airport. Rainfall was generally above 5 inches, with the highest rain total being 8.10 inches at a site in South Bradenton. The wind and salt water flooding resulted in some homes being damaged, as well as knocking over trees and power lines. There was also significant beach erosion along barrier island from Anna Maria Island to Long Key. Manatee County Emergency Management reported 6 homes with major damage, 27 homes with minor damage, and 99 other homes being affected. An EF-0 tornado was also found to have briefly touched down near Myakka causing porch damage to one home. The total property damage by Eta in Manatee County was estimated at $10.3 million. The maximum storm surge was 3.03 ft MHHW at Port Manatee. There was one indirect fatality reported in Bradenton Beach when a man was electrocuted when he touched an appliance while standing in water that had entered his house.

Sarasota County-In Sarasota County the highest wind reported from Hurricane Eta was a gust of 57 mph at the AWOS site at Venice Municipal Airport. Rainfall was generally around 5 inches, with the highest rain total being 6.23 inches at Sarasota-Bradenton International Airport. The wind caused some damage to homes, as well as knocking over trees and power lines. Also, storm surge caused the first floor of multiple hotels on Lido Key to be evacuated and caused damage to parking lots and jetties in the area. The National Weather Service estimates about $500,000 in damages in the county.

Charlotte County- In Charlotte County the highest wind reported from Hurricane Eta was a gust of 60 mph at the ASOS at Punta Gorda Airport. Rainfall was generally below 5 inches, with the highest rain total being 4.58 inches at a site in Rotonda. The wind caused some damage to homes, as well as knocking down a few trees and power lines. Also, storm surge caused beach erosion and flooded streets and parking lots near Punta Gorda, Manasota Key, and Englewood Beach areas. The National Weather Service estimates about $100,000 in damages in the county.

Lee County- In Lee County the highest wind reported from Hurricane Eta was a gust of 52 mph at the ASOS at Southwest Florida International Airport. Rainfall was generally below 5 inches, with the highest rain total being 4.77 at the Southwest Florida International Airport. The wind caused some damage to homes, as well as knocking down a few trees and power lines. Also, salt water flooding was observed on south exposed beaches and nearby homes. The National Weather Service estimates about $100,000 in damages in the county. The maximum storm surge was 2.74 ft MHHW in Fort Myers.

Sumter County- In Sumter County no tropical storm wind speeds were recorded. Rainfall was generally around 5 inches across the area with the highest total being 5.51 inches in Wildwood. No damage being reports.

Polk County- In Polk County the highest wind reported from Hurricane Eta was a gust of 44 mph at the ASOS located at the Lakeland Linder Regional Airport. Rainfall was generally below 5 inches across the area with the highest total being 4.31 inches in Lakeland. No damage being reports.

Hardee County- In Hardee County there was no tropical storm force winds recorded. Rainfall was generally below 5 inches and no significant damage was reported.

Desoto County- In Desoto County there was no tropical storm force winds recorded. Rainfall was generally below 5 inches and no significant damage was reported.

Highlands County- In Highlands County the highest wind reported from Hurricane Eta was a gust of 39 mph at the AWOS located at the Sebring Regional Airport. Rainfall was generally below 5 inches across the area. No damage being reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Nov 8, 7:05 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Nov 8, 7:05 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
705 PM EST Sun Nov 8 2020

.UPDATE...
Light rain continues to fall across much of our area as tropical
moisture from Eta continues to stream across the FL peninsula. In
addition to the light rain, gusty ENE winds continue across the
peninsula with a fairly strong pressure gradient and cyclonic
(counterclockwise) flow around the tropical cyclone's center.
While decent winds of 30-40kts are present 1-2kft off the surface,
generally more stable air exists at the surface, keeping the bulk
of the strong winds elevated. However, gusts to tropical storm
force are certainly still possible, and will become increasingly
more likely across southern areas, in particular SWFL, Highlands,
and DeSoto counties through the early hours of tomorrow morning
and into the day tomorrow. A T.S. Warning remains in effect for
these counties. A T.S. Watch also remains in effect for Manatee,
Sarasota, and Hardee Counties.

What we'll have to keep an eye on most closely through tonight is
the potential for stronger bands to develop and move across the
state. The greatest threat will exist across SWFL. These bands could
have stronger winds (perhaps gusting in the 40-50mph range), and
a more favorable dynamic environment could support a brief tornado.
However, the likelihood of this materializing isn't very good, so
no tornado watch is anticipated at the moment. We will be
monitoring for changes.

Only some minor tweaks were made to the near-term forecast to
better reflect the rain potential and adjust the winds slightly to
match what we are seeing now. Expect fast-moving showers and
gusty winds to continue through tomorrow.

&&

.AVIATION...
Brisk east/northeast winds through period gusting at times to around
30 knots across terminals before diminishing slightly across during
the afternoon. Showers expected through period with prevailing MVFR
CIGs developing across terminals and MVFR VSBYs across southern
terminals, with brief reductions to IFR possible in heavier
showers.

&&

.Prev Discussion... /issued 231 PM EST Sun Nov 8 2020/

..TROPICAL STORM ETA NORTH OF CUBA THIS AFTERNOON...
..DETERIORATING CONDITIONS WILL SPREAD ACROSS PORTIONS OF THE
AREA...

DISCUSSION...
Troughiness aloft eases east across the nation with an accompanying
cold front through the week. The front reaches the southeast states
Fri then stalls and dissipates over next week. However...our concern
is with Tropical Storm Eta...just north of Cuba this afternoon.
Please see advisories from the National Hurricane Center for
details and updates. The latest track for Eta has it brushing
southeast FL or the Florida Keys...moving westward into the
Gulf...then northward.

While there is uncertainty in the track of Eta during the next
few days there is enough confidence for tropical storm conditions
to reach some of the southern counties that a mixture of watches
and warning are in place there...along with a flood watch in the
far south. Elsewhere bands of showers...occasionally heavy...will
sweep through on breezy to robust easterly flow. Despite the
uncertainty in the track...Eta is broad and close enough to
maintain these general conditions into mid to perhaps late week.
Anticipate breezy to windy conditions and heavy rainfall with
localized flooding possible.

MARINE... Hazardous conditions across most of the waters will
further deteriorate over the next few days as Tropical Storm Eta
approaches the Florida Keys then moves out into the Gulf. Mariners
should consider postponing any voyages for the next few days.
Please stay up date with the latest marine forecasts and
advisories from the National Hurricane Center.

FIRE WEATHER...
Tropical Storm Eta will provide more than enough moisture over the
next few days to preclude any low RH concerns. Robust to strong
winds...up to tropical storm force at times could create high
dispersions.

&&

.Preliminary Point Temps/PoPs...
TPA  76  84  76  88 /  60  70  10  50
FMY  74  84  75  85 /  80  90  20  50
GIF  75  83  75  88 /  80  80  20  50
SRQ  76  86  76  88 /  60  70  10  50
BKV  74  82  73  88 /  60  70  20  50
SPG  75  82  76  85 /  60  70  10  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for Coastal Manatee-Coastal Sarasota-Hardee-
     Inland Manatee-Inland Sarasota.

     Tropical Storm Warning for Coastal Charlotte-Coastal Lee-DeSoto-
     Highlands-Inland Charlotte-Inland Lee.

     Flood Watch through Wednesday evening for Coastal Charlotte-
     Coastal Lee-Inland Charlotte-Inland Lee.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM.

     Flood Watch through Wednesday evening for Charlotte Harbor and
     Pine Island Sound.

     Small Craft Advisory until 1 AM EST Monday for Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory from 7 PM Monday to 9 AM EST Tuesday for
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

     Gale Warning from 1 AM to 7 PM EST Monday for Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 7 PM EST Monday for Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters.

&&

UPDATE...Flannery/Close
AVIATION/DECISION SUPPORT...Hurt
UPPER AIR...Flannery
PREV DISCUSSION...Delerme
Hazardous weather outlook, Nov 8, 5:18 AM EST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
518 AM EST Sun Nov 8 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082230-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
518 AM EST Sun Nov 8 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...HIGH WIND IMPACT...
Breezy sustained winds of 20 to 25 MPH, with gusts to tropical
storm force will be possible today as Tropical Storm Eta
approaches the region. These strong winds may blow around any
unsecured outdoor objects. High profile vehicles should use extra
caution especially if traveling over bridges or high overpasses.

...MARINE IMPACTS...
Winds will continue to increase today as Tropical Storm Eta
approaches the area. Wind speeds of 20 to 30 knots with gusts to
near gale force will create hazardous boating conditions for
small craft operators as seas build to up to 10 feet by tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...FLOOD IMPACT...
Bands of showers and thunderstorms will bring locally heavy
rainfall through at least mid week. Localized flooding of low
lying and poor drainage areas, as well as the ponding of water on
roadways will be possible each day. Motorists should exercise
caution.

...HIGH WIND IMPACT...
Gusty winds will continue to be possible each day through at least
Wednesday as Tropical Storm Eta strengthens and approaches the
region.

...RIP CURRENT IMPACT...
Strong winds and and onshore swell from Eta will create a high
risk of rip currents along area beaches Tuesday through late in
the week.

...MARINE IMPACTS...
Winds and seas will continue to build through the first half of
the week as Tropical Storm Eta strengthens and approaches the
area. Extreme wave heights are expected. Mariners should monitor
the forecast closely for the latest information on Eta.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Fleming

In the hours before

Local storm report, Nov 8, 9:43 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
943 PM EST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TROPICAL STORM   2 NW PORT CHARLOTTE     26.99N 82.11W
11/08/2020                   CHARLOTTE          FL   MESONET

            WIND GUST OF 43 MPH OUT OF THE NORTHEAST AT
            MESONET STATION DW9045 PORT CHARLOTTE.

&&

DJN
Local storm report, Nov 8, 10:09 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1009 PM EST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TROPICAL STORM   6 SW ESTERO             26.40N 81.88W
11/08/2020                   GMZ856             FL   BUOY

            SUSTAINED WIND OF 33 MPH WITH A GUST TO 43
            MPH OUT OF THE NE AT BUOY BGCF1 6 NNW BONITA
            SHORES.

&&

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical storm. Local standard time, as filed.

Tropical Storm, Inland Charlotte

When
November 8, 11:23 PM EST
Where
Inland Charlotte forecast zone
Reported by
ASOS
Coordinates
26.900, -81.950 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. The ASOS at Punta Gorda (KPGD) reported a wind gust of 44mph/38 kts.

Tropical Storm, Highlands

When
November 8, 11:55 PM EST
Where
Highlands forecast zone
Reported by
AWOS
Coordinates
27.343, -81.341 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. An AWOS site located at the Sebring Regional Airport reported a wind gust of 39mph.

Tropical Storm, Inland Citrus

When
November 9, 2:15 AM EST
Where
Inland Citrus forecast zone
Reported by
Mesonet
Coordinates
28.848, -82.520 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. Mesonet site DW1496 in Beverly Hills recorded a wind gust of 41 mph.

Tropical Storm, Inland Hillsborough

When
November 9, 3:23 AM EST
Where
Inland Hillsborough forecast zone
Reported by
Mesonet
Coordinates
27.906, -82.347 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. Mesonet station AT743 at Riverview reported a wind gust of 43 mph/37 kts.

Tropical Storm, Inland Lee

When
November 9, 4:46 AM EST
Where
Inland Lee forecast zone
Reported by
ASOS
Coordinates
26.625, -81.849 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. An ASOS station KRSW reported a wind gust of 44 mph.

Tropical Storm, Polk

When
November 9, 4:55 AM EST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. AWOS site located at the Lakeland Linder International Airport (KLAL) reported a wind gust of 40 mph/35 kts.

Tropical Storm, Pinellas

When
November 9, 2:39 PM EST
Where
Pinellas forecast zone
Reported by
ASOS
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Hurricane Eta formed in the central Caribbean Sea on October 31st and moved through the Caribbean Sea and the Gulf of Mexico making four separate landfalls. The first landfall was in Puerto Cabezas, Nicaragua before re emerging and making landfall in Cuba and the Florida Keys. Eta made its final landfall in the early morning hours on Nov 12th in Cedar Key with maximum wind speeds of 50 mph and a pressure of 996mb. ASOS site located at the St. Petersburg Airport (KPIE) reported a wind gust of 39 mph/34 kts.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, November 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927703, 927704, 927707, 927708, 927705, 927709, 927710.